Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 12, 2021Bullitt County, Jefferson County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 12, 2021, 6:13 PM EDT for Bullitt County, Jefferson County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 6:13 PM EDT (22:13 UTC)
Expired
Jul 12, 2021, 7:15 PM EDT
In force
62 min
Issued by
NWS Louisville, KY

Counties Bullitt County, KY, Jefferson County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS83 KLMK 122213
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
613 PM EDT Mon Jul 12 2021

INZ092-KYZ025-028>030-122315-
Clark-Jefferson-Bullitt-Meade-Hardin-
613 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARK...
SOUTHEASTERN MEADE...JEFFERSON...NORTHEASTERN HARDIN AND WESTERN
BULLITT COUNTIES...

At 612 PM EDT, a strong thunderstorm with very heavy rainfall was 
located 11 miles north of Elizabethtown or near Fort Knox, moving 
northeast at 30 mph.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3827 8542 3772 8587 3782 8606 3801 8594
      3803 8592 3805 8592 3839 8571
TIME...MOT...LOC 2212Z 211DEG 27KT 3786 8590 

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 6:06 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 12, 6:06 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
606 PM EDT Mon Jul 12 2021

.Mesoscale Update...
Issued at 604 PM EDT Mon Jul 12 2021

Have issued a couple elongated Flood Advisories just west of I-65,
one in Grayson/Hardin (KY) and another in portions of
Perry/Crawford/Orange/Washington (IN). As mentioned in the Short
Term, scattered convection is more common west of I-65 in a pool of
moisture closer to the sfc trof. Any brief training of storms
lifting NNE will result in at least minor flooding and ponding of
water. 1-hr FFG is less than 2 inches in many locations thanks to
recent rains, so storms training for a longer duration would likely
result in localized flash flooding.

The severe environment remains marginal with MLCAPE ~1000-1500 J/kg
and effective bulk shear ~25 kt. DCAPE is somewhat decent, but not
great at 500-800 J/kg. Low-level lapse rates remain favorable
through sunset, so definitely think we could see isolated wind gusts
exceeding 40 mph. Perhaps a marginally severe wind gust capable of
minor damage, but this is not likely.

&&

.Short Term...(This evening through Tuesday)
Issued at 234 PM EDT Mon Jul 12 2021

Scattered showers and storms have developed across southern Indiana
and central Kentucky this afternoon. Coverage has been highest
across western Kentucky and southern IL near a weak surface
trough/front. Clouds have somewhat limited surface heating across
our region, where surface temperatures are ranging from low to mid
80s and MUCAPE is generally around 2,000 J/KG. A broad belt of
modest SSW flow on the east side of a large upper level low has
resulted in effective bulk shear values of 20-30kts, so a few
stronger to marginally severe storms will be possible today,
particularly in advance of areas that see ample clearing that
results in localized instability maximums.

As we approach sunset, we should see showers and storms taper down
in intensity and coverage with the loss of daytime heating. Still
appears there will be periodic waves or clusters of showers and
isolated storms that push through, but those will likely not cause
any issues.

By Tuesday, our persistent upper level low (ULL) will get picked up
and carried off to the northeast as a broad trough approaches. A
trailing surface trough associated with the ULL could help to spark
off showers and storms during the daytime hours. Similar to the last
couple of days, widespread clouds will limit surface heating, but
there will be marginal deep layer shear in place, so an isolated
strong to marginally severe storm or two will be possible. In areas
that see repeated heavy showers or storms, there could be a
localized flash flood threat.

.Long Term...(Tuesday night through Monday)
Issued at 252 PM EDT Mon Jul 12 2021

By Tuesday evening, scattered showers and thunderstorms will begin
to wane with the setting sun and as the upper level trough axis
edges east of our area. Wednesday and Thursday will see low
amplitude upper level ridging build in across the region, which
should help to minimize chances of afternoon showers and storms.
GEFS plumes show a PWAT nadir of 1.30 - 1.40 inches occurring
Wednesday evening before climbing back into the 1.70 - 1.90 inch
range Friday through Monday. Will continue to carry slight chance to
chance wording for afternoon convection Wednesday and Thursday, but
most will remain dry during this stretch. 1000-850mb thickness
values remain rather steady through this period as well with highs
each day in the mid to upper 80s.

By Friday, the upper ridge begins to retreat as a stout upper wave
makes its way into the Great Lakes region. This will place southern
Indiana and central KY within the warm sector on the dirty side of
the SE CONUS high with a cold front stretching NE-SW across the MS
Valley. Expect diurnally driven showers and storms once again. Model
consensus has this cold front stalling W-E just north of the OH
River by Saturday through Monday resulting in continued diurnal
chances of showers and storms. Temperatures remain rather steady
with highs in the mid 80s and lows in the mid 60s to low 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 145 PM EDT Mon Jul 12 2021

We are currently situated just east of a low pressure system, with a
warm front to the north of the region. The airmass within the warm
sector of this front is unstable and resulting in chances for
showers and storms the remainder of the afternoon and early evening.
Near sundown, the storms will subside and VFR conditions will last
until about 8Z when ceilings will begin to lower due to increased
moisture in the low levels. Scattered showers and storms could
potentially begin firing off again tomorrow morning after sunrise.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...EBW
Short Term...DM
Long Term...CG
Aviation...DM
Hazardous weather outlook, Jul 12, 3:06 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
306 PM EDT Mon Jul 12 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
306 PM EDT Mon Jul 12 2021 /206 PM CDT Mon Jul 12 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Rounds of showers and storms will continue into the evening hours with
localized heavy rainfall a threat in addition to gusty winds and
cloud to ground lightning. Most thunderstorm threats should end by
midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms are possible through this week
and into next weekend. Some storms may be strong, with gusty winds
and heavy rainfall as the most likely hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

DM/CG

In the hours before

Local storm report, Jul 12, 1:54 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
154 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      3 NE HENRYVILLE         38.56N 85.73W
07/12/2021                   CLARK              IN   PUBLIC

            FLOODING OVER HEIL RD. IN CLARK COUNTY.

&&

SRM
Special weather statement, Jul 12, 5:34 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
534 PM EDT Mon Jul 12 2021

KYZ025-028-029-122215-
Bullitt-Meade-Hardin-
534 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WITH TORRENTIAL RAINS WILL AFFECT
SOUTHEASTERN MEADE...CENTRAL HARDIN AND SOUTHWESTERN BULLITT
COUNTIES...

At 534 PM EDT, a strong thunderstorm was located 12 miles west of
Elizabethtown, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Elizabethtown, Radcliff, Vine Grove, Muldraugh, Eastview, Long View,
Grahamton, Hansbrough, Addington Field Airport and Hughes Landing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3796 8604 3796 8603 3798 8603 3786 8573
      3752 8601 3761 8621
TIME...MOT...LOC 2134Z 207DEG 27KT 3764 8607

MJ
Local storm report, Jul 12, 5:39 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            LEITCHFIELD             37.48N 86.29W
07/12/2021                   GRAYSON            KY   FIRE DEPT/RESCUE

            STREET FLOODING IN LEITCHFIELD AFTER A QUICK
            BURST OF HEAVY RAINFALL. EMERGENCY MANAGER
            REPORTED WATER IS RECEDING QUICKLY.

&&

EBW
Special weather statement, Jul 12, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
613 PM EDT Mon Jul 12 2021

INZ092-KYZ025-028>030-122315-
Clark-Jefferson-Bullitt-Meade-Hardin-
613 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARK...
SOUTHEASTERN MEADE...JEFFERSON...NORTHEASTERN HARDIN AND WESTERN
BULLITT COUNTIES...

At 612 PM EDT, a strong thunderstorm with very heavy rainfall was
located 11 miles north of Elizabethtown or near Fort Knox, moving
northeast at 30 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3827 8542 3772 8587 3782 8606 3801 8594
      3803 8592 3805 8592 3839 8571
TIME...MOT...LOC 2212Z 211DEG 27KT 3786 8590

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:47 PM EDTAreal Flood AdvisoryLMKEdmonson, Warren118 min
Jul 12, 8:32 AM EDTAreal Flood AdvisoryLMKBreckinridge, Meade3 hr
Jul 12, 5:09 PM EDTAreal Flood AdvisoryLMKGrayson, Hardin2 hr
Jul 12, 5:34 PM EDTSpecial Weather StatementLMKHardin41 min
Jul 12, 6:14 PM EDTSpecial Weather StatementLMKHancock46 min
Jul 12, 6:17 PM EDTSpecial Weather StatementLMKCasey, Russell43 min
Jul 12, 9:18 AM EDTAreal Flood AdvisoryLMKClark, Floyd, Scott2 hr
Jul 12, 9:46 AM EDTFlash Flood WarningLMKClark, Scott118 min
Jul 12, 5:36 PM EDTAreal Flood AdvisoryLMKCrawford, Harrison, Orange, Perry, Washington3 hr
Jul 12, 6:47 PM EDTSpecial Weather StatementLMKCrawford43 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.